Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 16, 2018, 3:27 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 3:27 PM MDT (21:27 UTC)
- Expired
- May 16, 2018, 4:05 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WUUS55 KPIH 162127 SVRPIH IDC005-011-077-162215- /O.NEW.KPIH.SV.W.0005.180516T2127Z-180516T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 327 PM MDT WED MAY 16 2018 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Northwestern Bannock County in southeastern Idaho... Northeastern Power County in southeastern Idaho... Southwestern Bingham County in southeastern Idaho... * Until 415 PM MDT * At 326 PM MDT, a severe thunderstorm was located over southwestern American Falls Reservoir, moving northeast at 30 mph. This storm has a history of producing dime to nickel size hail. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Western Pocatello, American Falls Reservoir, Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Townsite and Pocatello Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near American Falls Reservoir, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4278 11280 4292 11291 4311 11252 4292 11237 TIME...MOT...LOC 2126Z 243DEG 25KT 4287 11277 HAIL...1.00IN WIND...<50MPH $$ KSMITH/HINSBERGER
2 follow-up statements
382
WWUS55 KPIH 162141
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
341 PM MDT WED MAY 16 2018
IDC005-011-077-162215-
/O.CON.KPIH.SV.W.0005.000000T0000Z-180516T2215Z/
Bannock ID-Power ID-Bingham ID-
341 PM MDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTH CENTRAL
BINGHAM COUNTIES...
At 340 PM MDT, a severe thunderstorm was located over Pocatello
Airport or near American Falls Reservoir, moving northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Western Pocatello, American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Fort Hall Townsite and Pocatello Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4285 11267 4286 11281 4295 11279 4311 11252
4292 11237
TIME...MOT...LOC 2140Z 243DEG 25KT 4292 11265
HAIL...1.25IN
WIND...<50MPH
$$
KSMITH/HINSBERGER587
WWUS55 KPIH 162205
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
405 PM MDT WED MAY 16 2018
IDC005-011-077-162213-
/O.CAN.KPIH.SV.W.0005.000000T0000Z-180516T2215Z/
Bannock ID-Power ID-Bingham ID-
405 PM MDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTH CENTRAL BINGHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However pea to penny size
hail and frequent lightning are still possible with this
thunderstorm as it moves northeast toward Fort Hall.
LAT...LON 4285 11267 4286 11281 4295 11279 4311 11252
4292 11237
TIME...MOT...LOC 2159Z 243DEG 25KT 4300 11245
$$
KSMITH/HINSBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:31 PM MDT, 56 minutes earlier.
Area forecast discussion, May 16, 2:31 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 231 PM MDT Wed May 16 2018 .SHORT TERM...Tonight through Saturday. An upper level trof will progress east through Idaho the next couple of days and expect showers and thunderstorms every day in the short term period. The wettest period and most widespread precipiation days should be Thursday night through Friday night. Precipiation amounts will be highest through that period. Temperatures will generally be near seasonal normal for mid May with high temperatures and above normal for lows with expected clouds in the moist pattern. Not expecting strong winds other than thunderstorm outflow through Saturday. GK .LONG TERM...Sunday Through Wednesday. An unsettled weather pattern will continue next week across SE Idaho as yet another low pressure system slowly moves onshore across California and into our region, similar to what we have been dealing with for the past week now. There are some differences between the GFS and ECMWF on the exact track of the low, as well as some run-to- run inconsistencies, which ultimately will affect best placement and coverage of shower and thunderstorm activity. In general, however, we will carry scattered showers and thunderstorms in the forecast each day, maximized during the afternoon and evening hours coincident with peak heating and instability. Many areas may be dry during the overnight hours each night, but this far out we cannot yet completely guarantee dry weather for any given period. High temperatures look to largely remain in the 70s throughout the week (60s at higher elevations). - KSmith/GK && .AVIATION...Will have showers and thunderstorms near or at all TAF sites this afternoon and evening and through Saturday. Should remain VFR except under heavy showers and only strong winds will come from thunderstorm outflow. GK && .HYDROLOGY...River and stream levels remain steady or are slowly dropping. Even with the ebb and flow of temperatures over the coming days, snowmelt will continue across eastern Idaho. Without widespread heavy rainfall, any contribution from that for runoff will likely be more localized. That said, it certainly could add to levels in any particular basin. At the moment, the only flood- related headline remaining is for folks along the Big Wood in the Hailey and Gimlet areas. Even with dropping levels, don't let your guard down as waterways will be moving fast, high and cold. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 16, 1:24 PM MDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Pocatello ID 124 PM MDT WED MAY 16 2018 IDZ017-022-162015- South Central Highlands ID-Eastern Magic Valley ID- 124 PM MDT WED MAY 16 2018 ...STRONG THUNDERSTORM OVER DECLO MOVING NORTHEAST TOWARD MINIDOKA THROUGH 215 PM MDT... At 121 PM MDT, Doppler radar was tracking a strong thunderstorm over Declo moving northeast at 15 mph. Half inch hail, brief heavy rain and wind gusts to 45 mph are possible with this storm as it moves northeast toward Minidoka through 215 PM MDT. Locations impacted include... Rupert, Lake Walcott, Declo, Minidoka, Acequia and Interstate 84 And 86 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4243 11349 4248 11372 4284 11365 4277 11330 TIME...MOT...LOC 1921Z 195DEG 12KT 4253 11358 Huston
Special weather statement, May 16, 2:05 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Pocatello ID 205 PM MDT WED MAY 16 2018 IDZ017-021-022-162045- South Central Highlands ID-Lower Snake River Plain ID- Eastern Magic Valley ID- 205 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE... NORTHWESTERN POWER...NORTH CENTRAL CASSIA...WEST CENTRAL BINGHAM AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 245 PM MDT... At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over Lake Walcott. This storm was moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Walcott, Minidoka, Cold Water Rest Area, Bear Trap Airport and Pilar Butte. LAT...LON 4259 11350 4317 11347 4317 11298 4261 11308 TIME...MOT...LOC 2004Z 240DEG 0KT 4267 11339 GK
Special weather statement, May 16, 2:25 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
225 PM MDT WED MAY 16 2018
IDZ017-021-022-162115-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
225 PM MDT WED MAY 16 2018
...LINE OF THUNDERSTORMS SOUTH OF BURLEY MOVING NORTHEAST TOWARD
RUPERT THROUGH 315 PM MDT...
At 221 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 17 miles east of Rogerson to 14 miles southeast of
Hansen to near Albion. These storms were moving northeast at 20 mph.
Half inch hail, brief heavy rain and wind gusts to 40 mph are
possible with these storms as they move into the Interstate 84
corridor through 315 PM MDT.
Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Oakley, Declo, Albion,
Minidoka, Acequia, Yale Rest Area, Mt Harrison and Interstate 84 And
86 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4242 11429 4242 11407 4251 11407 4252 11401
4253 11399 4254 11393 4267 11393 4275 11378
4280 11311 4225 11364 4221 11409 4218 11428
TIME...MOT...LOC 2021Z 212DEG 17KT 4226 11426 4237 11412 4240 11365
HustonLocal storm report, May 16, 3:07 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
307 PM MDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 10 WNW NEELEY 42.78N 113.06W
05/16/2018 E0.75 INCH POWER ID TRAINED SPOTTER
TRAINED SPOTTER REPORTS A BRIEF PERIOD OF
PENNY SIZE HAIL. VERY LITTLE WIND.
&&
KSMITHSpecial weather statement, May 16, 3:17 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pocatello ID 317 PM MDT WED MAY 16 2018 IDZ021-162200- Lower Snake River Plain ID- 317 PM MDT WED MAY 16 2018 ...STRONG THUNDERSTORM APPROACHING ABERDEEN... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Aberdeen or 7 miles west of American Falls Reservoir, moving northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Trained spotters and the public have reported pea to penny size hail with the storm just west of American Falls. Locations impacted include... American Falls, American Falls Reservoir, Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Townsite, Springfield, Pingree, Pocatello Airport and Sterling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4274 11284 4293 11305 4322 11263 4298 11237 TIME...MOT...LOC 2115Z 233DEG 25KT 4290 11287 KSMITH/HINSBERGER
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:28 PM MDT | Special Weather Statement | PIH | Bingham | 62 min |
| May 16, 1:24 PM MDT | Special Weather Statement | PIH | Minidoka | 51 min |
| May 16, 2:05 PM MDT | Special Weather Statement | PIH | Minidoka | 40 min |
| May 16, 2:11 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka, Power | 38 min |
| May 16, 2:25 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| May 16, 3:17 PM MDT | Special Weather Statement | PIH | Power | 43 min |
| May 16, 4:16 PM MDT | Special Weather Statement | PIH | Fremont | 29 min |
| May 16, 4:28 PM MDT | Special Weather Statement | PIH | Bingham | 32 min |
| May 16, 5:01 PM MDT | Special Weather Statement | PIH | Bonneville | 29 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.